Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 123, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Sep 25, 2005, 12:48 PM CDT for Tuscaloosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2005, 12:48 PM CDT (17:48 UTC)
- Expired
- Sep 25, 2005, 1:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 71 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 11:05 AM CDT | Tornado Watch | SPC | 8 hr |
| Sep 25, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 251749
TORBMX
ALC057-251830-
/O.NEW.KBMX.TO.W.0124.050925T1748Z-050925T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT SUN SEP 25 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
FAYETTE COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE AREA OF FAYETTE
* UNTIL 130 PM CDT
* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
NEWTONVILLE...OR ABOUT 14 MILES NORTHWEST OF LAKE LURLEEN STATE
PARK...MOVING NORTHEAST AT 45 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
8 MILES SOUTHEAST OF FAYETTE BY 100 PM CDT
BERRY BY 105 PM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
SOUTHERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 PM
CDT SUNDAY AFTERNOON FOR WEST CENTRAL ALABAMA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3353 8793 3352 8769 3362 8764 3362 8743
3368 8752 3385 8757 3392 8791
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 25, 3:11 AM CDT, 9 hours 37 minutes earlier.
Area forecast discussion, Sep 25, 3:11 AM CDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 AM CDT SUN SEP 25 2005 .SHORT TERM...(TODAY THROUGH WEDNESDAY) GFS HAS PROVEN TO BE THE MODEL OF CHOICE ONCE AGAIN WITH ITS HANDLING OF TROPICAL SYSTEMS. EVEN THOUGH PRECIP FIELDS HAVE BEEN OVERDONE IN EASTERN ALABAMA...ITS HANDS DOWN MUCH BETTER THAN THE VIRTUALLY DRY ETA. TEMPERATURES ARE ANOTHER STORY...NONE OF THE GUIDANCE EVEN HINTED AT HIGHS IN THE 90S YESTERDAY. FEEL READINGS WILL BE MUCH COOLER TODAY DUE TO INCREASED PRECIP...BUT STILL STAYED ON THE WARM SIDE OF GUIDANCE. SOME LOCATIONS IN NORTHERN AND WESTERN ALABAMA COULD SEE ISOLATED TORNADOES...BUT STILL FEEL THE THREAT IS MINIMAL. FORECAST SOUNDINGS INDICATE AROUND 30 DEGREES OF DIRECTIONAL SHEER...AND ONLY AROUND 10 KNOTS OF EFFECTIVE SPEED SHEER. HEAVY RAIN WILL LIKELY POST THE GREATER THREAT. TRAINING OF CELLS COULD RESULT IN UPWARDS OF TWO INCHES LOCALLY. THE REMNANTS OF RITA WILL BE PICKED UP BY THE WESTERLYS AS A SHORTWAVE MOVES ACROSS THE ROCKIES. IT SHOULD BE EVOLVING INTO A EXTRA TROPICAL SYSTEM BY THE TIME IT TRAVERSES CENTRAL ALABAMA. RAIN IS EXPECTED TO CONTINUE THROUGH MONDAY. A COLD FRONT WILL MOVE THROUGH MONDAY NIGHT OR EARLY TUESDAY FOLLOWED BY HIGH PRESSURE BUILDING IN FROM THE WEST. SUBSIDENCE SHOULD PREVAIL ON TUESDAY AND WEDNESDAY RESULTING IN PRETTY TYPICAL FILL LIKE CONDITIONS IN CENTRAL ALABAMA. .LONG TERM...(THURSDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE BUILDS INTO AND ACROSS THE AREA THURSDAY AND FRIDAY..THEN SHIFTS EAST OF THE AREA ON SATURDAY. NORTHERLY LOW LEVEL FLOW WILL ALLOW COOLER AND DRIER AIR TO OVERSPREAD THE AREA. LOOKS LIKE NEW GUIDANCE MAY BE A LITTLE TOO COOL AND WILL TREND CLOSER TO NEAR NORMAL LEVELS. EXPECT HIGH TEMPERATURES IN THE 80 TO 85 DEGREE RANGE AND OVERNIGHT LOWS MAINLY UPPER 50S TO LOWER 60S. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 84 72 82 65 / 40 50 60 20 ANNISTON 85 72 82 67 / 40 50 60 20 BIRMINGHAM 84 73 84 66 / 70 70 60 10 TUSCALOOSA 84 74 85 66 / 90 80 50 10 CALERA 84 72 85 66 / 70 70 60 20 AUBURN 85 71 84 69 / 30 40 60 30 MONTGOMERY 88 73 85 69 / 60 60 60 20 TROY 86 72 85 70 / 60 60 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 12/SIRMON
Hazardous weather outlook, Sep 25, 11:00 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN SEP 25 2005 ALZ011>015-017>050-261040- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 AM CDT SUN SEP 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR ENTIRE REGION THROUGH 9 PM TONIGHT... .DAY ONE...(TODAY AND TONIGHT). THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE ENTIRE REGION THROUGH SUNSET...WITH THE THREAT OF TORNADOES AND HEAVY RAIN. THE TORNADO THREAT SHOULD DIMINISH AFTER 9 PM. IN ADDITION...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH IN NON-TORNADIC SHOWERS WILL ALSO OCCUR. LINES OF THUNDERSTORMS IN EASTERN MISSISSIPPI WILL REACH THE ALABAMA BORDER BY NOON...AND CONTINUE TO MOVE EASTWARD ACROSS THE STATE DURING THE AFTERNOON. IN ADDITION...SEVERE THUNDERSTORMS WILL ALSO DEVELOP AHEAD OF THE LINES OF THUNDERSTORMS. THESE THUNDERSTORMS WILL LIKELY ROTATE DUE TO THE STRONG WINDSHEAR ALOFT FROM THE REMNANTS OF HURRICANE RITA. NOT ALL STORMS WILL PRODUCE TORNADOES...BUT THERE WILL LIKELY BE NUMEROUS REPORTS OF ROTATION AND FUNNEL CLOUDS. FINALLY...THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW CLOUDS..AND WILL LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH OR GREATER. THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE DIFFICULT TO SEE WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE COVER IF WARNINGS ARE ISSUED. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY). A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES ACROSS THE AREA. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THIS AFTERNOON. SPOTTERS ALONG THE ALABAMA BORDER SHOULD BE IN PLACE BY NOON...NEAR THE INTERSTATE 65 CORRIDOR BY 130 PM...AND FOR AREAS EAST OF INTERSTATE 65 AFTER 2 PM. STEFKOVICH
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 12:05 PM CDT | Tornado Warning | BMX | Pickens | 25 min |
| Sep 25, 12:16 PM CDT | Tornado Warning | BMX | Lamar | 44 min |
| Sep 25, 12:29 PM CDT | Tornado Warning | BMX | Pickens | 31 min |
| Sep 25, 12:48 PM CDT | Tornado Warning | BMX | Fayette | 42 min |
| Sep 25, 1:00 PM CDT | Tornado Warning | BMX | Pickens | 45 min |
| Sep 25, 1:01 PM CDT | Tornado Warning | BMX | Lamar | 14 min |
| Sep 25, 1:03 PM CDT | Tornado Warning | BMX | Lamar | 27 min |
| Sep 25, 1:07 PM CDT | Tornado Warning | BMX | Marion | 38 min |
| Sep 25, 1:47 PM CDT | Tornado Warning | BMX | Pickens | 28 min |
| Sep 25, 2:05 PM CDT | Tornado Warning | BMX | Fayette | 40 min |
| Sep 25, 2:09 PM CDT | Tornado Warning | BMX | Pickens | 51 min |
| Sep 25, 2:15 PM CDT | Tornado Warning | BMX | Lamar | 15 min |
| Sep 25, 2:31 PM CDT | Tornado Warning | BMX | Walker | 44 min |
| Sep 25, 2:38 PM CDT | Tornado Warning | BMX | Marion | 52 min |
| Sep 25, 2:41 PM CDT | Tornado Warning | BMX | Fayette | 49 min |
| Sep 25, 2:43 PM CDT | Tornado Warning | BMX | Tuscaloosa | 62 min |
| Sep 25, 3:00 PM CDT | Tornado Warning | BMX | Winston | 45 min |
| Sep 25, 3:14 PM CDT | Tornado Warning | BMX | Pickens | 31 min |
| Sep 25, 3:17 PM CDT | Tornado Warning | BMX | Walker | 28 min |
| Sep 25, 3:27 PM CDT | Tornado Warning | BMX | Fayette, Walker | 33 min |
| Sep 25, 3:45 PM CDT | Tornado Warning | BMX | Tuscaloosa | 60 min |
| Sep 25, 3:50 PM CDT | Tornado Warning | BMX | Winston | 25 min |
| Sep 25, 3:54 PM CDT | Tornado Warning | BMX | Greene | 6 min |
| Sep 25, 4:00 PM CDT | Tornado Warning | BMX | Walker | 15 min |
| Sep 25, 4:35 PM CDT | Tornado Warning | BMX | Pickens | 55 min |
| Sep 25, 4:44 PM CDT | Tornado Warning | BMX | Tuscaloosa | 20 min |
| Sep 25, 4:51 PM CDT | Tornado Warning | BMX | Fayette, Walker | 15 min |
| Sep 25, 5:25 PM CDT | Tornado Warning | BMX | Tuscaloosa | 65 min |
| Sep 25, 5:35 PM CDT | Tornado Warning | BMX | Pickens | 10 min |
| Sep 25, 5:37 PM CDT | Tornado Warning | BMX | Greene | 23 min |
| Sep 25, 6:02 PM CDT | Tornado Warning | BMX | Greene | 28 min |
| Sep 25, 6:24 PM CDT | Tornado Warning | BMX | Lamar | 31 min |
| Sep 25, 6:28 PM CDT | Tornado Warning | BMX | Tuscaloosa | 47 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.